Wyoming, 2017

High Wind in Wyoming, March 16, 2017

March 16, 2017 · NWS CYS · 9 events in 3 counties and zones

A brief period of high winds developed in the Arlington, Elk Mountain, Bordeaux and Coleman areas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds developed in the Arlington, Elk Mountain, Bordeaux and Coleman areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 12:41 PM MST, 49 minutes earlier.

Area forecast discussion, Mar 16, 12:41 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
141 PM MDT Thu Mar 16 2017

.UPDATE...
Issued at 137 PM MDT Thu Mar 16 2017

WYDOT observations indicate winds have increased in and around ARL
early this afternoon, with 40-50 MPH sustained wind and gusts near
60 MPH. In a recent update, issued a High Wind Warning valid until
00z this evening. More details with the afternoon package.

UPDATE Issued at 1157 AM MDT Thu Mar 16 2017

We have added FWZ 310 and 312 to the Red Flag Warning through 7 PM
MST this evening. Numerous observations indicate westerly winds of
25 to 35 MPH with gusts up to 45 MPH and RH values near 15 percent
from Cheyenne to Torrington, eastward toward Alliance.

&&

.SHORT TERM...(Today through Saturday)
Issued at 305 AM MDT Thu Mar 16 2017

Dry and benign weather expected to continue late this week as a
low amplitude ridge axis moves eastward into the Great Plains
today. High temperatures will be pleasant for this time of the
year with values in the 60's to mid 70's across southeast
Wyoming, warmest near the Nebraska border, and mid to upper 70's
across western Nebraska. A few locations may even reach 80 this
afternoon. Models do show a weak cold front moving into Wyoming
this afternoon. This front should remain north of Chadron and
Torrington for most of the day, but it may be close enough to east
central Wyoming for highs to remain in the 60's for Douglas and
Lusk. Kept POP below 20 percent late today and tonight for some
light rain showers as the front moves into eastern Wyoming and
western Nebraska. Most areas will see little or no rainfall due to
a dry boundary layer, but can not rule out a few sprinkles. It
will be noticeably more windy today ahead of the cold front. west
to northwest winds between 25 to 35 mph will be widespread across
the forecast area with gusts up to 55 mph over southeast Wyoming,
especially for the wind prone locations and the I-25 corridor.
Although we do not anticipate High Winds at this time, will
continue to monitor obs and model trends since model soundings
show 700mb winds between 50 to 55 knots across the area.

Friday will be slightly cooler across most of the area as the cold
front moves southeast. Highs will mainly be in the 50's from
Rawlins eastward to western Nebraska, with a few areas around 60
or 61 during the afternoon. Winds will be lighter compared to
today as llvl winds are expected to shift into the north/northeast
along and east of I-25. Temperatures will rebound on Saturday as
another ridge axis quickly moves eastward and amplifies across the
central Rockies. Afternoon temperatures in the 70's to low 80's
are expected across the high plains with slightly lower readings
west of I-25. Dry weather will continue into this weekend with
breezy conditions along and west of I-25.

.LONG TERM...(Saturday night through Wednesday)
Issued at 224 AM MDT Thu Mar 16 2017

Saturday night/Sunday...Another relatively mild overnight Saturday
night as the low and mid level gradients strengthen keeping mixing
and winds up during the night. Shortwave trough aloft and cold
frontal passage Sunday afternoon, though not in time to knock back
high temperatures much, so expect another quite mild Sunday.

Monday...Considerably cooler, though still above normal, in the wake
of the passing cold front and with more cloud cover and on the west
side of the cool high pressure over the plains states. With a
relatively moist airmass and some low level upslope and possible
shortwave trough aloft, expect a chance of showers.

Tuesday...Drying trend during the day as a shortwave ridge aloft
develops. Slightly warmer though still limited warming due to
residual clouds and cool low level upslope easterly winds.

Wednesday...Slow warming trend as the flow aloft backs to south
southwest in advance of the next approaching shortwave trough aloft
and surface high pressure moves slowly to the east. Isolated to
widely scattered showers possible with some low and mid level
moisture as a possible shortwave trough aloft rotates across our
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1226 PM MDT Thu Mar 16 2017

VFR conditions through the taf period. West winds will gust to
30-40 kts through the afternoon at many of the sites. The winds
should begin to decrease after around 00Z. Vfr cigs with bases
around 10000 ft will be possible tonight at CDR/AIA.

&&

.FIRE WEATHER...
Issued at 224 AM MDT Thu Mar 16 2017

Moderate Fire Weather Concerns today, mainly across the far
eastern plains of southeast Wyoming and the southern Nebraska
panhandle. Westerly winds will increase late this morning with
very windy conditions expected through the afternoon ahead of a
weak cold front. Daytime relative humidities will lower to between
10 to 20 percent across the high plains. However, there is limited
concerns for rapid fire growth due to the time of the year and
current fuel conditions, but upgraded the Fire Weather Watch to a
warning after coordination with surrounding offices since it will
be pretty windy across the southern Nebraska panhandle. Cooler
temperatures and less wind are expected on Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ310.

     High Wind Warning until 6 PM MDT this evening for WYZ110.

NE...Red Flag Warning until 7 PM MDT this evening for NEZ312-313.

&&

UPDATE...CLH
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...ZF
FIRE WEATHER...TJT
Hazardous weather outlook, Mar 16, 1:13 PM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
213 PM MDT Thu Mar 16 2017

WYZ101>119-172015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
213 PM MDT Thu Mar 16 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Sustained winds of 35 to 50 mph with gusts to around 60 mph are
expected across portions of southeast Wyoming through the
remainder of the afternoon. High Wind Warnings are in effect for
the Arlington, Bordeaux, and Coleman areas. The winds will
decrease during the evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-172015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
213 PM MDT Thu Mar 16 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Sustained winds of 30 to 35 mph with gusts to around 45 mph will
be possible over portions of the western Nebraska Panhandle
through the afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 16, 12:28 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT THU MAR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/16/2017  M56 MPH          CARBON             WY   DEPT OF HIGHWAYS

            43 MPH SUSTAINED

0111 PM     NON-TSTM WND GST 13 S GLENDO             42.32N 105.03W
03/16/2017  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            32 MPH SUSTAINED

0115 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
03/16/2017  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            46 MPH SUSTAINED

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 16, 1:30 PM MST to 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 16/1540 MST.

High Wind, East Platte County

When
March 16, 1:35 PM MST to 2:40 PM MST
Where
East Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 16/1435 MST.

High Wind, North Snowy Range Foothills

When
March 16, 1:35 PM MST to 4:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 16/1340 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 16, 2:15 PM MST to 5:15 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor near Wheatland measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
March 16, 2:45 PM MST to 2:50 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
March 16, 2:55 PM MST to 3:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
March 16, 2:55 PM MST to 3:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 16/1535 MST.

High Wind, North Snowy Range Foothills

When
March 16, 3:00 PM MST to 5:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 16/1535 MST.

High Wind, North Snowy Range Foothills

When
March 16, 3:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured a peak wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689530, 689529, 689531, 689528, 689527, 689534, 689535, 689533, 689532.